Minnesota, 2009

Heavy Snow in Minnesota, December 23 to 25, 2009

December 23 to 25, 2009 · NWS FGF · 8 events in 8 counties and zones

A strong winter storm event struck the northwest quarter of Minnesota during the Christmas holiday, dropping heavy amounts of snow over an extended period of time. One to two feet of snow fell over portions of the northwest quarter of Minnesota, with the most snow falling over the central Red River Valley.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A strong winter storm event struck the northwest quarter of Minnesota during the Christmas holiday, dropping heavy amounts of snow over an extended period of time. One to two feet of snow fell over portions of the northwest quarter of Minnesota, with the most snow falling over the central Red River Valley. The system was well forecast, which gave people ample time to adjust their Christmas plans. The actual track of the surface low was a bit of hybrid, tracking from Arkansas northward into Iowa, where it stayed nearly stationary for over a day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 23, 3:38 AM CST, 32 minutes earlier.

Area forecast discussion, Dec 23, 3:38 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CST WED DEC 23 2009

.SHORT TERM...
BOY...VERY STRANGE STORM SYSTEM UPCOMING AND WHAT A WHOPPER IT
COULD BE. BUT DUE ITS RATHER UNUSUAL TRACK VERY HARD TO FIND
COMPOSITES TO FIT THIS STORM MAKING US STILL A BIT SKIDDISH ON IF
THESE HIGHER SNOW TOTALS WILL INDEED WORK OUT. BUT CANNNOT IGNORE
MODEL CONSENSUS AND EVERY MODEL LOOKED AT FROM 00Z
ECMWF/GFS/NAM/SREF/GEM ALL SHOW VERY SIMILAR QPF/SNOW AMOUNTS WITH
WIDESPREAD 12-18 INCHES IN MOST OF THE FCST AREA. BUT THIS WILL BE
A LONG DURATION SNOW EVENT AND PICKING OUT ANY ONE TIME WHEN SNOW
WILL BE HEAVIER IS A BIT DIFFICULT.

FOR TODAY...WILL NEED TO PAY CLOSE ATTENTION TO ADVECTION OF LOW
LEVEL MOISTURE INTO SE ND/WCNTRL MN. CIGS ARE LOWERING SLOWLY INTO
MVFR RANGE IN THIS AREA AND NWS OFFICES HAVE BEEN REPORTING
WIDESPREAD FREEZING DRIZZLE IN ECNTRL/SE SD INTO SW MN MAINLY
SOUTH OF A WATERTOWN TO APPELTON MN LINE. THIS MIGHT ADVECT
NORTHWARD INTO WCNTRL MN OR FAR SE ND THIS MORNING. OTHERWISE DONT
LOOK FOR ANY PCPN CHANCES UNTIL THIS AFTN.

FOR TONIGHT...MOISTURE ADVECTION WILL INCREASE MARKEDLY WITH A
LONG FETCH OF ISENTROPIC LIFT AND MOISTURE FEEDING INTO THE FCST
AREA ALONG A DEVELOPING INVERTED TROUGH NEAR THE RED RIVER. SNOW
WILL CONTINUE INTO THURSDAY BUT LIKELY SOME BREAK BEFORE A MORE
SUBSTANTIAL SNOW AREA MOVES IN LATER THU NIGHT INTO FRIDAY WITH
SIGNIFICANT MID LEVEL TROWAL AND DEF ZONE. THIS DEF ZONE WILL ONLY
SLOWLY MOVE NORTHWEST THRU THE FCST AREA AND REMAIN OVER PARTS OF
ERN ND INTO SATURDAY BEFORE SLOWLY DYING.

HPC WWD AND MODEL SNOW TOTALS IN GOOD AGREEMENT...AND THERE HAS
BEEN GOOD AGREEMENT FROM RUN TO RUN IN THE PAST 24-36 HRS. STILL
DID NOT WANT TO QUITE AS ROBUST AS WHAT THIS GIVES US...BUT CANNOT
IGNORE THE FACT THAT A WIDESPREAD 8 TO 14 INCH SNOW LOOKS LIKELY
WITH POSSIBLY HIGHER AMTS IN WCNTRL SD AND ALONG SD BORDER.

AS FOR WINDS...SFC WINDS WILL PICK UP THU NIGHT AND FRIDAY. BUT
WINDS WILL BE DUE TO GRADIENT BTWN SFC LOW AND HIGH AND LACK OF
ANY REAL COLD AIR SURGE AND PRESSURE RISES BEHIND SYSTEM ARGUES
AGAINST GOING GANG BUSTERS WITH WIND SPEEDS FOR FRIDAY-FRI NIGHT.
STILL LOOK FOR 20-30 MPH WITH SOME HIGHER GUSTS. HESISTANT TO GO
ANY BLIZZARD HEADLINES YET. STRONGEST 850-925 MB WINDS ACTUALLY IN
CNTRL ND AND ESP INTO CNTRL SD.

ANY ISSUE OF INTEREST WAS WARNING AND WHEN TO GO. METEOROLOGICALLY
MAY NOT REALLY HAVE 6 IN/12 HR OR 8 IN/24 HR IN ANY PERIOD GIVEN
LONG TERM DURATION. BUT SOCIETY IMPACT WILL BE SEVERE SO WILL GO
WITH WARNINGS. START TIME 00Z THU FAR WEST AND SOUTH THEN 06Z GFK-
FAR-DTL THEN 12Z SAT TVF-BDE-BJI. THIS COORD WELL WITH ALL
SURROUNDING WFO NEIGHBORS.

.LONG TERM...
NO CHANGES BEYOND SATURDAY AS STORM SYSTEM GRADUALLY PULLS AWAY.

&&

.AVIATION...
MVFR CIGS NOW FROM DVL TO BJI WILL SLOWLY SPREAD NORTHWARD.
CEILINGS WILL SLOWLY LOWER THRU THE DAY AND THERE MAY BE SOME
PATCHY FREEZING DRIZZLE OVER FAR SE ND INTO WCNTRL MN AS THE
MORNING PROGRESSES. CIGS WILL GRADUALLY SLIP INTO THE IFR CATEGORY
MOST SITES TONIGHT WITH SNOW DEVELOPING. WINDS WILL REMAIN
EASTERLY NR 10KTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR NDZ006-014-015-024-026-028-038-049-052-053.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
     FOR NDZ007-008-016-027-029-030-039-054.

MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
     FOR MNZ029.

     WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
     FOR MNZ001>003-007-027-028-030>032-040.

     WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
     MNZ004>006-008-009-013>017-022>024.

&&

RIDDLE
Hazardous weather outlook, Dec 22, 7:08 AM CST, 21 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
708 AM CST TUE DEC 22 2009

MNZ003-029>031-040-NDZ006-014-015-024-026-028-029-038-039-049-052-
053-231315-
CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-BENSON-
RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-
708 AM CST TUE DEC 22 2009

...WINTER STORM WATCH IN EFFECT WEDNESDAY NIGHT THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POWERFUL STORM SYSTEM WILL DEVELOP OVER EASTERN KANSAS WEDNESDAY
AND MOVE SLOWLY INTO IOWA BY FRIDAY. MOISTURE WILL SPREAD
NORTHWARD WITH SNOW DEVELOPING WEDNESDAY NIGHT AND CONTINUING INTO
FRIDAY. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ESPECIALLY ALONG
THE SOUTH DAKOTA BORDER AND IN WEST CENTRAL MINNESOTA WHERE UP TO
A FOOT OF SNOW WILL BE POSSIBLE. NORTHWEST WINDS OF 15 TO 30 MPH
WILL DEVELOP THURSDAY NIGHT AND FRIDAY CAUSING REDUCED VISIBILITY
IN BLOWING SNOW. TRAVEL WILL BE HAZARDOUS CHRISTMAS EVE AND
CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO CALL IN SNOW REPORTS.

MNZ001-002-004>009-013>017-022>024-027-028-032-NDZ007-008-016-027-
030-054-231315-
WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WADENA-CAVALIER-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-WESTERN WALSH COUNTY-
708 AM CST TUE DEC 22 2009

...WINTER STORM WATCH IN EFFECT FOR THURSDAY THROUGH FRIDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POWERFUL STORM SYSTEM WILL DEVELOP OVER EASTERN KANSAS WEDNESDAY
AND MOVE SLOWLY INTO IOWA BY FRIDAY. MOISTURE WILL SPREAD
NORTHWARD WITH SNOW DEVELOPING WEDNESDAY NIGHT AND CONTINUING INTO
FRIDAY. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ESPECIALLY ALONG
THE SOUTH DAKOTA BORDER AND IN WEST CENTRAL MINNESOTA WHERE UP TO
A FOOT OF SNOW IS POSSIBLE. LESSER SNOW AMOUNTS WILL OCCUR NORTH
ALONG THE CANADIAN BORDER. NORTHWEST WINDS OF 15 TO 30 MPH WILL
DEVELOP THURSDAY NIGHT AND FRIDAY CAUSING REDUCED VISIBILITY IN
BLOWING SNOW. TRAVEL WILL BE HAZARDOUS CHRISTMAS EVE AND CHRISTMAS
DAY. STAY TUNED TO LATER FORECASTS FOR UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN SNOW REPORTS.

DTR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow. Local standard time, as filed.

Heavy Snow, Kittson

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
Kittson forecast zone
Reported by
Public
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Heavy Snow, West Marshall

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
West Marshall forecast zone
Reported by
Public
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Heavy Snow, West Polk

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
West Polk forecast zone
Reported by
Public
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Heavy Snow, Norman

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
Norman forecast zone
Reported by
Public
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Heavy Snow, Clay

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
Clay forecast zone
Reported by
Public
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Heavy Snow, Wilkin

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
Wilkin forecast zone
Reported by
Public
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Heavy Snow, West Otter Tail

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
West Otter Tail forecast zone
Reported by
Public
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Heavy Snow, Grant

When
December 23, 4:10 AM CST to December 25, 5:59 AM CST
Where
Grant forecast zone
Reported by
Public
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201771, 202076, 202077, 202078, 202079, 202080, 202081, 202082.